Noreen's TSW Experience
The Editorial Team at AtopicDermatitis.net is highlighting people in the eczema community and their healing journeys in a series of Instagram Interviews. We talked to the eczema warrior behind the crush-worthy @tickle.eczema Instagram account, Noreen J.
Eczema from childhood to adulthood
Editorial Team: What is your personal experience with atopic dermatitis / eczema?
Noreen: Like many of us, I’ve been dealing with the struggles of eczema since early childhood. I vividly remember waking up most nights because I couldn’t breathe from my asthma, or couldn’t stop itching from my eczema. When I was 5 years old, i visited India with my family and was given a topical steroid medication to treat my eczema, known as Betnovate.
Ignorance is bliss?
As I got older, my eczema localized to my arms, back of my legs, and face. For 8+ years I used Betnovate on these areas of my body, mostly my face, for relief. My eczema sort of became a non-issue when Betnovate was around. Life was pretty great - I could sleep, wear make-up, and shower with no problem. In hindsight, I had a nervous feeling that being this dependent on Betnovate might have its implications in the future, but it’s not something I wanted to deal with at the time. #ignoranceisbliss
However, in 2017, I really began taking notice of how my face would react if I went a day or two without applying Betnovate. It would become red, blotchy, dry, miserable. This prompted me to go see a dermatologist to confirm what I thought was happening based on some googling: withdrawal symptoms from a condition known as Topical Steroid Withdrawal (TSW) and Red Skin Syndrome (RSS).
Dealing with withdrawal and side effects
I have been dealing with TSW since February of 2017. In December of 2017, my dermatologist put me on Protopic ointment, to help treat the TSW symptoms because nothing else was helping. Protopic made my skin feel much better, but as of January of this year, I’ve stopped using it due to its harmful side effects I learned from talking with other eczema warriors in the community. I’m currently withdrawing from Protopic and dealing with the most severe form of AD that I ever have in my life.
View this post on Instagram
2019 I’m coming for you 💐 ⠀⠀ what are your eczema goals this year? ⠀⠀ #newyear #nye #2019 #goals #goal #plantbased #protopic #tsw #rss #skinpositivity #bodypositive #bodypositivity #skinsterhood #community #journey #eczemajourney #skin #skincare #wellness #beauty #youarebeautiful #vsco #illustration #graphic #dairy #nodairyforme #support #selfhelp #selflove #howto
Frustrating face symptoms
Editorial Team: What is the most difficult eczema symptom you deal with currently?
Noreen: Ever since I stopped using Protopic, my face has taken a really hard hit. The skin around my eyes are constantly itchy, flaky, oozing, bleeding, and crusty. It’s a vicious cycle that makes it very difficult for me to leave the house on most days.
The positivity behind tickle
Editorial Team: How did you come up with the name for your account, tickle.eczema?
Noreen: I was brainstorming names for weeks and finally, the name came to me one day when I was hanging out with my partner. My arm was super itchy and I turned to my partner with my arm extended and said “can you pleeeeaseee tickle?” and then it hit me. Tickle! Tickle is a positive feeling I associate with a not-so-positive condition.
Editorial Team: How do you come up with ideas and inspiration for your posts?
Noreen: When I was initially going through TSW, I had tons of questions. I felt really lonely, insecure, and confused about all of the information I would find on the internet v. hear from my dermatologist. This was also a time when I became more and more frustrated by the products marketed to us to treat eczema.
Talking about the not-as-obvious ingredients
This frustration sparked when I tested Aquaphor lotion on my body. A couple of days after using it, my body began itching uncontrollably. I went to my dermatologist and discovered that Aquaphor includes the ingredient “lanolin alcohol” which in lay terms = wool. I’ve had a wool allergy since I was a kid and was shocked to learn that I have NO clue what is inside the products I'm testing on my precious body!
View this post on Instagram
did you know? lanolin can make your skin feel baahd 🐑 lanolin is wool oil secreted from the glands of sheep🐑 i have an allergy to wool and learned this the hard way when I was trying to soothe my eczema with Aquaphor, an over the counter cream. after days of using the cream, I was itchy all over, only to discover that one of the main ingredients was lanolin alcohol - wool. crazy, huh?! #notaboutthatsheeplife ⠀⠀⠀ does anyone else wonder what’s really in the ingredients we put on our skin? i’m on the journey to find out ☁️ ⠀⠀⠀ #eczema #lanolin #wool #sheep #skincare #skin #skininfo #skinjourney #ingredients #beauty #itch #tickle #community #blogger #skincareblog
From my IG account you can see a large focus is on ingredient transparency, motivation and positivity, community, and tips for your lifestyle across your eczema journey. I draw inspiration from topics I personally want to learn more about and wish I knew more about. Art is also key to my posts! illustrations, comics, etc. make me happy and provide a pleasant contrast from the harshness that AD can sometimes be.
The positive impact of community
Editorial Team: Anything else you'd like to add?
Noreen: Being a part of such a kind, caring, and motivating community has tremendously helped my mood and general energy around eczema. I still have my days where i feel very down, but i no longer feel alone in my journey with AD. If you want to connect more, don’t hesitate to reach out to me on Instagram!
Connect with Noreen on Instagram at @tickle.eczema!
Have you experienced topical steroid withdrawal (TSW)?
Have you taken our In America survey yet?